Editor’s note: The video above shows a deputy collapsing, which could be traumatic for some viewers.
Nearly 70,000 people died from opioid-related overdoses in 2020, up from 50,963 in 2019, according to the Centers for Disease Control and Prevention (CDC). The agency said the increase was partly attributed to a rise in overdose deaths from fentanyl, which is 50 to 100 times more potent than morphine.
Last month, a San Diego County sheriff’s deputy collapsed while processing fentanyl. The sheriff’s department said the deputy nearly died and released video of the incident while warning about the dangers of fentanyl. A report of the incident says the deputy put his face about six inches from where the fentanyl was tested when “he began to feel light headed and fell down.”
Can briefly being exposed to fentanyl cause an overdose?
- Ryan Marino, medical toxicologist, addiction medicine specialist, assistant professor at Case Western Reserve University School of Medicine
- Leo Beletsky, associate professor at the University of California San Diego School of Medicine
- American College of Medical Toxicology and American Academy of Clinical Toxicology
- 2021 study by RTI International and University of California San Diego
- 2020 study on fentanyl misinformation
- University of Michigan Health
- National Institute on Drug Abuse
No, medical experts say briefly being exposed to fentanyl cannot cause an overdose.
WHAT WE FOUND
“Science is very clear that you cannot overdose by touching fentanyl,” said Leo Beletsky, associate professor at the University of California San Diego School of Medicine. “It’s technically impossible to touch fentanyl powder and feel any effects of it, let alone overdose.”
Ryan Marino, a medical toxicologist and addiction medicine specialist who is also an assistant professor at Case Western Reserve University School of Medicine, said skin provides a protective barrier.
“You cannot just touch fentanyl and overdose,” he said.
Beletsky said he believes some confusion arises because of fentanyl patches, which the University of Michigan Health says are used to treat moderate to severe chronic pain around the clock and should only be used by people who have a prescription. But there are important differences between fentanyl patches and touching fentanyl, Beletsky says.
“The key difference there is first of all, that the patches are specifically designed medical devices that have liquids that transport fentanyl across your skin into your bloodstream,” he explained. “So, there's a specific vehicle to bring fentanyl across your skin. That's one. And two, even these powerful patches work in a matter of hours -- definitely not minutes and certainly not seconds in a way that, you know, these videos of fentanyl contact purport this process to unfold.”
Furthermore, Marino said a person being briefly exposed to fentanyl wouldn’t overdose either.
“They don't just get into the air, you can't breathe them in by accident,” he said. “The only way to overdose would be through injecting, snorting or otherwise ingesting if they were pressed into a pill form and you took it by mouth for example.”
A 2017 joint statement from the American College of Medical Toxicology and the American Academy of Clinical Toxicology concluded being around fentanyl could not result in an overdose.
“For opioid toxicity to occur the drug must enter the blood and brain from the environment,” the statement said. “Toxicity cannot occur from simply being in proximity to the drug.”
So, where did the idea come from that brief fentanyl exposure could lead to an overdose? Beletsky and Marino were authors of a study published in 2020 that said a 2016 warning from the Drug Enforcement Administration (DEA) has inaccurate information regarding the overdose risk from brief exposure to fentanyl. The warning links to a video of two detectives’ anecdotal reports of being exposed to fentanyl, but the video is no longer available.
The DEA warning also says, “Just touching fentanyl or accidentally inhaling the substance during enforcement activity or field testing the substance can result in absorption through the skin and that is one of the biggest dangers with fentanyl."
A DEA spokesperson told VERIFY that the video associated with the warning was “removed to prevent confusion since the scientific understanding of fentanyl exposure has evolved.” The agency said it follows CDC guidelines for preventing occupational exposure to fentanyl.
In the 2017 joint statement, the American College of Medical Toxicology and the American Academy of Clinical Toxicology said they had “not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids.”
In a 2021 study, researchers with RTI International, a nonprofit research group in North Carolina, and the University of California San Diego said there are no confirmed cases of first responders overdosing after touching fentanyl.
The San Diego County sheriff told the San Diego Union-Tribune that he, not a doctor, concluded the deputy overdosed from incidental contact with fentanyl. The sheriff’s department also said the hospital where the deputy was treated did not conduct a toxicology test.
Beletsky said signs of an opioid overdose include a person going into a limp and sleepy state, shallow breathing, and blue lips and fingertips. People suffering from an overdose are often treated with naloxone, a medicine that can reverse an opioid overdose and allow a person to resume normal breathing, according to the National Institute on Drug Abuse. The deputy was given naloxone after he collapsed, according to the sheriff’s department.
At this point, it’s not known why the deputy collapsed.
“I believe that they were very real symptoms,” Marino said. “They are just not consistent with an opioid overdose or a fentanyl overdose or any other fentanyl analog.”